South Dakota, 2015

Hail and Damaging Winds in South Dakota, August 9, 2015

August 9, 2015 · NWS ABR · 19 events in 6 counties and zones

A weak upper level low pressure trough combined with deep instability and wind shear brought scattered severe thunderstorms to parts of central and northeast South Dakota. Large hail up to two inches along with wind gusts to seventy mph brought some damage to the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A weak upper level low pressure trough combined with deep instability and wind shear brought scattered severe thunderstorms to parts of central and northeast South Dakota. Large hail up to two inches along with wind gusts to seventy mph brought some damage to the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 9, 5:35 AM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Aug 9, 5:35 AM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
635 AM CDT SUN AUG 9 2015

.SHORT TERM...(TODAY THROUGH TUESDAY AFTERNOON)
ISSUED AT 321 AM CDT SUN AUG 9 2015

SEVERE STORMS THIS AFTERNOON WILL BE THE MAIN FORECAST CONCERN.

A SHORTWAVE CURRENTLY CROSSING THE REGION IS PRODUCING SHOWERS AND
THUNDERSTORMS BETWEEN THE MISSOURI AND JAMES RIVER. A FEW STRONGER
CELLS ARE NOTED ALONG THE WHITE RIVER DUE TO BETTER INSTABILITY AND
WEAK LLJ. THESE STORMS SHOULD PROGRESS EAST THROUGH THE MORNING
HOURS BEFORE DISSIPATING. THERE SHOULD BE AT LEAST A FEW HOURS
WITH LITTLE TO NO PCPN OVER THE CWA...WHICH SHOULD ALLOW FOR
DESTABILIZATION BY EARLY AFTERNOON...ESPECIAL OVER CENTRAL SOUTH
DAKOTA WHERE MU CAPES VALUES WILL EXCEED 2500 J/KG. A LOW
AMPLITUDE SHORTWAVE WILL BEGIN CROSSING THE REGION BY THIS
AFTERNOON WHICH SHOULD AID IN THE DEVELOPMENT OF THUNDERSTORMS.
BASED ON THE AMOUNT OF INSTABILITY AND EXCELLENT 0-6 KM BULK SHEAR
VALUES OF 40-50 KNOTS SHOULD RESULT IN SEVERE STORMS CAPABLE OF
PRODUCING LARGE HAIL AND DAMAGING WINDS. WHILE THERE IS EVEN A
TORNADO THREAT...CONVECTIVE PARAMETERS ARE REAL SUPPORTIVE. THESE
STORMS SHOULD TRACK SOUTHEAST BY THIS EVENING WITH DRY CONDITIONS
LIKELY THROUGH THE REST OF THE SHORT TERM.

MONDAY THROUGH TUESDAY WILL FEATURE NORTH TO NORTHWESTERLY WINDS ALOFT
AND SURFACE HIGH PRESSURE WHICH WILL RESULT IN FAIRLY NICE WEATHER
CONDITIONS.

.LONG TERM...(TUESDAY EVENING THROUGH SATURDAY)
ISSUED AT 321 AM CDT SUN AUG 9 2015

GOOD AGREEMENT IN A BUILDING UPPER RIDGE OVER THE CENTRAL PLAINS MID
WEEK. GFS/ECMWF HAVE BEEN INCONSISTENTLY DEVELOPING WEAK SFC TROUGHS
AND/OR NOCTURNAL LLJS THAT MAY OR MAY NOT BRING A SHOWER OR TWO TUE
NIGHT THROUGH THU. THE BEST CHANCE FOR PRECIP IN THE EXTENDED
APPEARS TO HOLD OFF UNTIL THE WEEKEND WHEN A SFC LOW BEGINS TO
APPROACH AND MOVE ACROSS THE DAKOTAS. COUPLED WITH SOME SHORTWAVE
ENERGY THAT WILL HELP TO FLATTEN THE RIDGE THIS SYSTEM HAS A BETTER
LIKELIHOOD OF PRODUCING WIDESPREAD SHOWERS AND THUNDERSTORMS.

TEMPERATURES UNDER THE RIDGE WILL CLIMB INTO THE UPPER 80S AND 90S
FOR HIGHS.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING)
ISSUED AT 634 AM CDT SUN AUG 9 2015

AN AREA OF SHOWERS AND THUNDERSTORMS WILL CONTINUE EAST THIS
MORNING BUT SHOULD MISS KATY. ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS WILL DEVELOP LATE THIS MORNING AND MOVE EAST TO
SOUTHEAST ACROSS THE FORECAST AREA AFFECTING KMBG/KPIR/KABR. VFR
CONDITIONS ARE EXPECTED THROUGH THE PERIOD EXCEPT IN HEAVIER
THUNDERSTORMS.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...SD
LONG TERM...WISE
AVIATION...WISE
Hazardous weather outlook, Aug 9, 3:11 AM CST, 3 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
411 AM CDT SUN AUG 9 2015

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-100915-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
411 AM CDT SUN AUG 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THROUGH THE MID
MORNING HOURS ACROSS EASTERN SOUTH DAKOTA AND WESTERN MINNESOTA.
SEVERE STORMS ARE NOT EXPECTED.

ADDITIONAL THUNDERSTORMS ARE EXPECTED LATER THIS AFTERNOON. SOME
THUNDERSTORMS IN CENTRAL SOUTH DAKOTA COULD BECOME SEVERE WITH
LARGE HAIL AND DAMAGING WINDS POSSIBLE. THE THUNDERSTORMS SHOULD
PROGRESS SOUTHEAST OF THE REGION BY THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON.

SD

In the hours before

Special weather statement, Aug 9, 1:38 AM CST, 5 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
238 AM CDT SUN AUG 9 2015

SDZ048-090815-
LYMAN SD-
238 AM CDT SUN AUG 9 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LYMAN COUNTY UNTIL
315 AM CDT...

AT 236 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HAMILL...OR 14 MILES NORTHEAST OF WINNER...MOVING EAST AT 40 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LAT...LON 4366 9962 4368 9947 4365 9945 4366 9940
      4366 9937 4363 9935 4357 9933 4353 9928
      4350 9929 4350 9962
TIME...MOT...LOC 0736Z 266DEG 34KT 4356 9974

SD
Special weather statement, Aug 9, 2:08 AM CST, 4 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
308 AM CDT SUN AUG 9 2015

SDZ005-010-017-090900-
MCPHERSON SD-FAULK SD-EDMUNDS SD-
308 AM CDT SUN AUG 9 2015

...SIGNIFICANT WEATHER ADVISORY FOR EDMUNDS...NORTHERN FAULK AND
SOUTHEASTERN MCPHERSON COUNTIES UNTIL 400 AM CDT...

AT 307 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES SOUTHEAST OF NEW
TOWN CORNER TO NEAR BURKMERE...AND MOVING NORTHEAST AT 40 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
IPSWICH...ROSCOE...CRESBARD...CHELSEA...DEVOE...ONAKA...WETONKA...
LONG LAKE COLONY...DEERFIELD COLONY...NORTH SCATTERWOOD LAKE...
GRASSLAND COLONY...BURKMERE...MINA...PEMBROOK COLONY...BRENTWOOD
COLONY...CRAVENS CORNER...SOUTH SCATTERWOOD LAKE...LOYALTON...
PLAINVIEW COLONY AND NORBECK.

LAT...LON 4569 9876 4510 9873 4502 9948 4551 9953
TIME...MOT...LOC 0807Z 242DEG 33KT 4564 9927 4503 9927

WISE
Special weather statement, Aug 9, 2:59 AM CST, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
359 AM CDT SUN AUG 9 2015

SDZ005-006-010-091000-
MCPHERSON SD-BROWN SD-EDMUNDS SD-
359 AM CDT SUN AUG 9 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BROWN...EASTERN
EDMUNDS AND SOUTHEASTERN MCPHERSON COUNTIES UNTIL 500 AM CDT...

AT 359 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES WEST OF LEOLA TO
SOUTH SCATTERWOOD LAKE...AND MOVING EAST AT 20 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
IPSWICH...WARNER...WETONKA...MINA...RICHMOND LAKE REC AREA...CRAVENS
CORNER...LONG LAKE COLONY...DEERFIELD COLONY...MINA LAKE REC AREA...
PLAINVIEW COLONY...PEMBROOK COLONY AND NORTH SCATTERWOOD LAKE.

LAT...LON 4569 9868 4528 9846 4525 9891 4555 9911
TIME...MOT...LOC 0859Z 259DEG 16KT 4569 9907 4520 9877

WISE

The radar

The Aberdeen radar (KABR), 115 km away, was scanning. The volume nearest the first event began at 12:40 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 9 hail. Local standard time, as filed.

Hail, Grant

When
August 9, 6:40 AM CST
Where
Grant County, 5.07 mi SW of Marvin
Measured
1 in hail
Reported by
Public
Coordinates
45.210, -96.980

Thunderstorm Wind, Grant

When
August 9, 6:40 AM CST
Where
Grant County, 5.07 mi SW of Marvin
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.210, -96.980

Sixty mph winds were estimated.

Hail, Walworth

When
August 9, 12:30 PM CST
Where
Walworth County, 6.02 mi NE of Lowry
Measured
1 in hail
Reported by
Public
Coordinates
45.390, -99.880

Hail damaged some door screens.

Hail, Buffalo

When
August 9, 1:35 PM CST
Where
Buffalo County, 10.82 mi NW of Gann Vly
Measured
1 in hail
Reported by
Public
Coordinates
44.150, -99.140

Thunderstorm Wind, Edmunds

When
August 9, 1:40 PM CST
Where
Edmunds County, 5.64 mi SSW of Roscoe
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.380, -99.410

Sixty mph winds were estimated.

Hail, Buffalo

When
August 9, 1:41 PM CST
Where
Buffalo County, 10.82 mi NW of Gann Vly
Measured
1 in hail
Reported by
Public
Coordinates
44.150, -99.140

Hail, Hand

When
August 9, 2:28 PM CST
Where
Hand County, 8.2 mi NNW of Polo
Measured
1 in hail
Reported by
Public
Coordinates
44.880, -99.190

Thunderstorm Wind, Hand

When
August 9, 2:28 PM CST
Where
Hand County, 8.2 mi NNW of Polo
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
44.880, -99.190

Seventy mph winds were estimated.

Hail, Hand

When
August 9, 2:39 PM CST
Where
Hand County, 8.31 mi N of Polo
Measured
1.25 in hail
Reported by
Public
Coordinates
44.900, -99.110

Hail, Hand

When
August 9, 2:40 PM CST
Where
Hand County, 5.39 mi E of Polo
Measured
2 in hail
Reported by
Emergency Manager
Coordinates
44.780, -98.990

Large hail broke the windshield on a car driving on Highway 45.

Hail, Hand

When
August 9, 2:49 PM CST
Where
Hand County, 7.71 mi NNE of Polo
Measured
1.25 in hail
Reported by
Public
Coordinates
44.880, -99.030

Thunderstorm Wind, Hand

When
August 9, 2:49 PM CST
Where
Hand County, 7.71 mi NNE of Polo
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.880, -99.030

Sixty mph winds were estimated.

Hail, Hand

When
August 9, 3:04 PM CST
Where
Hand County, 11.79 mi ENE of Polo
Measured
1 in hail
Reported by
Public
Coordinates
44.830, -98.870

Thunderstorm Wind, Hand

When
August 9, 3:04 PM CST
Where
Hand County, 11.79 mi ENE of Polo
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.830, -98.870

Sixty mph winds were estimated.

Thunderstorm Wind, Spink

When
August 9, 3:10 PM CST
Where
Spink County, 8.44 mi WSW of Redfield Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.790, -98.680

Sixty mph winds were estimated.

Thunderstorm Wind, Spink

When
August 9, 3:15 PM CST
Where
Spink County, 9.91 mi W of Tulare
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.750, -98.700

Sixty mph winds were estimated.

Thunderstorm Wind, Spink

When
August 9, 3:19 PM CST
Where
Spink County, 3.39 mi SW of Tulare
Measured
53 kt (61 mph) measured gust
Reported by
CoCoRaHS
Coordinates
44.690, -98.540

Thunderstorm Wind, Spink

When
August 9, 3:30 PM CST
Where
Spink County, Redfield
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
44.870, -98.520

Seventy mph winds downed a tree in Redfield.

Thunderstorm Wind, Spink

When
August 9, 4:00 PM CST
Where
Spink County, 1.7 mi NW of Bloomfield
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.650, -98.120

Several tree branches were downed by sixty mph winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2015Every state in 2015This day in weather historyWarnings in South Dakota, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 600086, 600095, 600087, 600088, 600096, 600094, 600089, 600097, 600090, 600092, 600091, 600098, 600093, 600099, 600101, 600100, 600104, 600102, 600103.